Kansas, 2008

Hail and Damaging Winds in Kansas, December 27, 2008

December 27, 2008 · NWS ICT · 6 events in 5 counties and zones

A broken line of strong to severe thunderstorms surged east across portions of south-central and southeast Kansas during the predawn hours on the 27th, as a strong storm system and associated cold front approached from the west. Scattered occurrences of dime size hail and 60 mph winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A broken line of strong to severe thunderstorms surged east across portions of south-central and southeast Kansas during the predawn hours on the 27th, as a strong storm system and associated cold front approached from the west. Scattered occurrences of dime size hail and 60 mph winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 26, 11:38 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 26, 11:38 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CST FRI DEC 26 2008

.AVIATION...06Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
STRONG COLD FRONT WILL SURGE SOUTHEAST ACROSS THE FORECAST AREA
TONIGHT. THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE
FRONT...MOST WIDESPREAD EAST OF THE TURNPIKE. STRONG TO SEVERE
STORMS WILL BE POSSIBLE GIVEN AMOUNT OF INSTABILITY AND STRONG
SHEAR...CAPABLE OF QUARTER-SIZE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. ADDITIONALLY...AREAS OF HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE...AS STORMS MAY TRAIN OVER THE
SAME AREAS. FOR SATURDAY...AN AREA OF LIGHT SNOW SHOULD SPREAD
EAST ACROSS PRIMARILY CENTRAL KS...WITH AN INCH OR SO OF
ACCUMULATION POSSIBLE. IFR VSBYS WILL BE POSSIBLE IN THE LIGHT
SNOW...FROM ROUGHLY MID-MORNING THROUGH MID/LATE AFTERNOON.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 620 PM CST FRI DEC 26 2008/

AVIATION...00Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
STRONG COLD FRONT EXPECTED TO SLAM SOUTHEAST ACROSS THE AREA
TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
ABOUT 10 PM GENERALLY SOUTHEAST OF THE TURNPIKE...AFFECTING
PRIMARILY THE CNU TERMINAL. COULD SEE ACTIVITY DEVELOP JUST EAST
AND/OR IN THE VICINITY OF ICT. ANTICIPATE STORMS TO GRADUALLY
DEVELOP INTO A SQUALL LINE. INDIVIDUAL CELLS WILL MOVE QUICKLY TO
THE NORTHEAST...WITH THE ENTIRE COMPLEX PUSHING SLOWLY EAST.
SEVERE STORMS WILL BE POSSIBLE...WITH HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. MEANWHILE...MVFR CIGS WILL FILTER SOUTHEAST IN
WAKE OF THE FRONT ON STOUT NORTHWEST WINDS. FURTHERMORE...COULD
SEE A PERIOD OF LIGHT SNOW SATURDAY GENERALLY ALONG AND NORTHWEST
OF THE TURNPIKE...AS UPPER LEVEL SYSTEM PASSES OVER THE AREA.
THINKING SCATTERED IFR VSBYS IN LIGHT SNOW WILL BE POSSIBLE...WITH
LIGHT ACCUMULATIONS (ONE INCH OR LESS) FOR HUT...SLN AND RSL
TERMINALS.

KLEINSASSER

PREV DISCUSSION... /ISSUED 350 PM CST FRI DEC 26 2008/

DISCUSSION...
MAIN FORECAST CHALLENGES WILL BE PRECIP CHANCES TONIGHT INTO
SATURDAY ALONG WITH SEVERE POTENTIAL FOR SE KS.

SYNOPSIS:
DEEPENING UPPER LEVEL TROF MOVING OUT OF THE GREAT BASIN AREA INTO
THE SOUTHERN ROCKIES BY THIS EVENING...THEN INTO THE SOUTHERN PLAINS
BY SATURDAY AFTERNOON. AT THE SURFACE...LOW PRESSURE CENTERED OVER
SOUTHWEST NEBRASKA WITH A COLD FRONT EXTENDING SOUTHWARD
INTO NORTHWEST MEXICO. AHEAD OF THE FRONT STRONG SOUTHERLY FLOW
BRINGING WARM...HUMID AIR INTO THE SOUTHERN AND CENTRAL PLAINS.
RECORD HIGH TEMPERATURES HAVE BEEN ESTABLISHED THIS AFTERNOON AT
RSL...SLN...ICT...CNU. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING AND THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST...MAINLY
EAST OF THE TURNPIKE TONIGHT.

TONIGHT:
A SPRING-TIME PATTERN IS IN PLACE. SURFACE LOW PRESSURED SYSTEM OVER
SOUTHWEST NEBRASKA. A DRYLINE EXTENDS FROM THE LOW SOUTHWARD THROUGH
WEST CENTRAL KANSAS INTO NORTHWEST OKLAHOMA. THE DRYLINE SHOULD MOVE
EAST AND BE A FOCUS FOR THUNDERSTORM ACTIVITY THIS EVENING MAINLY
ALONG AND EAST OF THE TURNPIKE. CAN NOT RULE OUT THE POSSIBILITY
THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL AND STRONG
WINDS THE MAIN THREAT. AFTER MIDNIGHT STORMS SHOULD BECOME MORE
WIDESPREAD AS A COLD FRONT MOVES INTO THE AREA. AGAIN THINK THE BEST
CHANCE FOR THUNDERSTORM ACTIVITY WILL BE EAST OF THE TURNPIKE. STILL
THE POTENTIAL FOR SOME OF THESE STORMS BEING SEVERE. ALSO HEAVY RAIN
IS CERTAINLY POSSIBLE IN EXTREME SOUTHEAST KANSAS. BY MORNING SHOULD
HAVE A WIDE VARIANCE IN TEMPERATURES ACROSS THE FORECAST AREA. AHEAD
OF THE FRONT TEMPERATURES IN THE 50S. IN OUR NORTHWEST
COUNTIES...BEHIND THE FRONT IN THE 20S WITH CHANCES FOR LIGHT SNOW.

SATURDAY THROUGH SUNDAY:
SATURDAY MORNING THE FRONT WILL BE EXITING THE FORECAST AREA.
THUNDERSTORMS WILL CONTINUE IN SOUTHEAST KANSAS DURING THE MORNING
HOURS. BEHIND THE FRONT...HIGH PRESSURE BUILDING IN BUT WILL BE SLOW
TO CLEAR OUT AS THERE WILL BE ENOUGH LOW LEVEL MOISTURE FOR AREAS OF
LIGHT PRECIPITATION CONTINUING. PRECIPITATION TYPE WILL BE RAIN AND
SNOW MIXED DIRECTLY BEHIND THE FRONT THEN CHANGING TO SNOW
COMPLETELY AS THE AIR MASS WILL BE COLD BEHIND THIS SYSTEM. WITH
THAT IN MIND...TEMPERATURES WILL BE WARMER AT MIDNIGHT TONIGHT THAN
WHAT THEY WILL BE SATURDAY AFTERNOON. THIS STORM SYSTEM SHOULD
CONTINUE TO MOVE TO THE EAST WITH DRY CONDITIONS ON TRACK FOR
SATURDAY NIGHT INTO SUNDAY. SURFACE WINDS SHOULD RETURN TO A
SOUTHERLY DIRECTION ON SUNDAY WITH A WARM UP QUICKLY RETURNING.

MONDAY THROUGH WEDNESDAY:
UPPER LEVEL PATTERN BECOMES MORE ZONAL AS THE TROF MOVES TO THE
EAST. THIS PATTERN WILL RESULT IN A SURFACE TROF SETTING UP ALONG
THE LEE SLOPES OF THE ROCKIES AND SOUTHERLY FLOW RETURNING TO THE
PLAINS. TEMPERATURES SHOULD BE ABOVE NORMAL FOR THE FIRST PART OF
THE WEEK. ANOTHER UPPER LEVEL SYSTEM SHOULD MOVE RAPIDLY ACROSS THE
NORTHERN PLAINS TUESDAY. THE SURFACE FRONT ASSOCIATED WITH THE TROF
SHOULD MOVE THROUGH OUR AREA TUESDAY....HOWEVER THE FRONT WILL BE
DRY AS ALL THE ENERGY AND PRECIPITATION STAYS TO OUR NORTH. SURFACE
HIGH PRESSURE BUILDING IN ON WEDNESDAY RESULTING IN COOLER
TEMPERATURES.

THURSDAY THROUGH FRIDAY:
AN UPPER LEVEL SHORT WAVE TROF IS PROGGED TO MOVE OUT OF THE
NORTHERN ROCKIES ON THURSDAY AND BY FRIDAY MORNING BE CENTERED OVER
THE UPPER MISSISSIPPI VALLEY. AT THE SURFACE...A COLD FRONT
ASSOCIATED WITH THE TROF WILL MOVE THROUGH THE FORECAST AREA
THURSDAY/THURSDAY EVENING THEN HIGH PRESSURE BUILDING IN ON FRIDAY.
AT THIS POINT IN TIME AM KEEPING THE FRONTAL PASSAGE DRY BECAUSE ANY
MOISTURE ASSOCIATED WITH THIS SYSTEM IS LIMITED. TEMPERATURES SHOULD
BE SEASONAL THE FIRST FEW DAYS OF 2009.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AS SURFACE LOW PRESSURE APPROACHES THE TAF SITES THIS
AFTERNOON...WINDS WILL BE GUSTY FROM THE SOUTH. STRATUS WILL
MAINLY AFFECT KCNU AND KICT...AND IS EXPECTED TO SPREAD NORTHWARD
OVER KHUT AS WELL AS MOISTURE CONTINUE TO SURGE NORTHWARD. SURFACE
FRONT WILL COME THROUGH OVERNIGHT...WITH THUNDERSTORMS LIKELY
AHEAD OF THE FRONT IN SOUTHEAST KANSAS. SNOW IS POSSIBLE BEHIND
THE FRONT IN CENTRAL KANSAS. WILL ONLY MENTION AT KSLN AT THIS
POINT WHERE CHANCES ARE GREATEST BEFORE THE END OF THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    32  34  23  50 /  50  30  10   0
HUTCHINSON      30  34  23  50 /  30  30  10   0
NEWTON          30  34  23  49 /  50  30  10   0
ELDORADO        32  34  23  50 /  60  40  10   0
WINFIELD-KWLD   36  37  24  52 /  60  40  10   0
RUSSELL         28  32  19  50 /  30  30   0   0
GREAT BEND      28  32  21  52 /  30  30   0   0
SALINA          28  33  23  49 /  30  30  10   0
MCPHERSON       29  34  23  50 /  30  30  10   0
COFFEYVILLE     54  57  26  51 /  80  70  10   0
CHANUTE         49  52  25  50 /  80  70  10   0
IOLA            45  48  25  50 /  80  70  10   0
PARSONS-KPPF    54  57  25  50 /  80  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 26, 6:48 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CST FRI DEC 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
648 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING OVER
SOUTHEAST KANSAS ALONG AND EAST OF THE TURNPIKE...AND CONTINUE
THROUGH THE OVERNIGHT HOURS. SEVERE STORMS WILL BE POSSIBLE WITH
THIS ACTIVITY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...ALONG WITH A FEW TORNADOES. HEAVY RAINFALL AND
LOCALIZED FLOODING WILL ALSO BE A THREAT OVER FAR SOUTHEAST
KANSAS...MAINLY EAST OF A SEDAN TO IOLA LINE.

SOME LIGHT SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL KANSAS
WITH LITTLE TO NO ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LINGER OVER EXTREME SOUTHEAST KANSAS THROUGH
ABOUT 9 AM SATURDAY...WITH A FEW SEVERE STORMS POSSIBLE...ALONG
WITH CONTINUING HEAVY RAINFALL AND LOCALIZED FLOODING CONCERNS.
MEANWHILE...AREAS OF LIGHT SNOW WILL SPREAD OVER AREAS GENERALLY
NORTHWEST OF THE TURNPIKE. ACCUMULATIONS COULD APPROACH ONE INCH
FOR SOME LOCATIONS BY LATE SATURDAY AFTERNOON...MAINLY ACROSS
CENTRAL KANSAS.

HIGH FIRE DANGER WILL BE IN PLACE AREAWIDE ON SUNDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR SOUTHEAST KANSAS
OVERNIGHT THROUGH ABOUT 9 AM SATURDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

RBL/MBS/RHE/ADK

In the hours before

Special weather statement, Dec 27, 12:19 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CST SAT DEC 27 2008

KSZ052-068-069-083-270645-
BUTLER-HARVEY-MARION-SEDGWICK-
1219 AM CST SAT DEC 27 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...HARVEY...MARION AND SEDGWICK COUNTIES...

AT 1217 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF NEWTON...AND
MOVING NORTHEAST AT 60 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

OTHER STORMS WERE DEVELOPING ACROSS NORTHWESTERN SEDGWICK COUNTY AND
THESE STORMS COULD ALSO BECOME STRONG PRODUCING HAIL UP TO DIME
SIZE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Sedgwick

When
December 27, 12:27 AM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.840, -97.370

Hail, Sedgwick

When
December 27, 1:54 AM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Thunderstorm Wind, Butler

When
December 27, 2:36 AM CST
Where
Butler County, 0.69 mi N of Leon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.690, -96.780

Measured by KSN Weather Lab Equipment at Bluestem Elementary School.

Thunderstorm Wind, Cowley

When
December 27, 2:48 AM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.040

Measured by ASOS equipment at Strother Field Airport.

Thunderstorm Wind, Greenwood

When
December 27, 3:10 AM CST
Where
Greenwood County, 0.45 mi E of Eureka Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.851, -96.292

Measured by AWOS equipment at the Eureka Airport.

Lightning, Allen

When
December 27, 5:30 AM CST
Where
Allen County, 10.49 mi N of Gas
Property damage
$150,000
Reported by
Newspaper
Coordinates
38.071, -95.368

Lightning from a broken line of strong to severe thunderstorms sparked a house fire in the community of Colony during the predawn hours of the 27th. The residence was completely destroyed. Fortunately, no one was home at the time. Information courtesy of the Iola Register.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147716, 147717, 147718, 147720, 147721, 147726.